Aspirin Overdose

Aspirin is an analgesic, which means it is a drug used to

relieve from pain. It is the trade name acetylsalicylic acid.  Aspirin works by inhibiting the discharge or prostaglandin, a hormone-like substance. Aspirin helps relieve symptoms of many various conditions such as, rheumatoid arthritis, osteoarthritis, and systemic lupus erythematosus. Moreover, nonprescription aspirin is used to relieve of symptoms ranging from fever to headaches to muscle aches to tooth ache to menstrual pain, and even to colds. Aspirin has also been prescribed to decrease risks of people who suffered from heart attacks and transient ischemic strokes. It is one of the most common pain-relieving medicines found in households, but if taken in large doses, it may be serious.

Brands that Consist of Aspirin

Aspirin is available as it is or in combination with other medications, such as cough and cold medicines, pain relievers and antacids. Often, the cause of aspirin overdose is unawareness of presence of acetylsalicylic acid in certain drugs.

Some Brand Names of Aspirin

  • Aspirtab
  • Aspir-trin
  • Bayer
  • Buffex
  • Minitabs

Some Brand Names of Combination Products

  • Alka-Seltzer
  • Anacin
  • Bayer Aspirin Plus
  • Excedrin
  • Lortab
  • Momentum
  • Norgesic
  • Soma
  • Vanquish

Causes of Aspirin Overdose

There are several ways to overdose acetaminophen, which are either intentional or accidental.

  • Planned overdose (intentional)
    • To bring harm upon themselves or suicide attempts
    • To gain attention on self
    • To abuse a child
    • Unplanned overdose (accidental)
      • Taking more than recommended dosage allowed in a day due to continuance of symptoms
      • Taking multiple medicines containing aspirin unknowing of the composition
      • Taking extended release forms wherein the medications stay in the body for anextended period of time

Symptoms of Aspirin Overdose

Taking aspirin may have side effects and these are no cause for worry. They do not necessarily mean an overdose has occurred. Seek medical advice if one or more symptoms persist, especially in severe cases. Some of these include:

  • Nausea and vomiting
  • Abdominal pain
  • Heartburn
  • In more severe cases,
    • Rashes, swelling of face, increased breathing, blood in vomit, blood in stools, black stools, hearing loss, trouble breathing, etc.

Symptoms of aspirin overdose are more serious than any of the aforementioned symptoms. Some of these include:

  • Burning sensation in the throat or stomach
  • Decreased urination
  • Vomiting
  • Fever
  • Irritability
  • Hallucinations
  • Confusion
  • Bizarre behavior
  • Double vision
  • Shaking one part of the body uncontrollably
  • Seizures
  • Unconsciousness for a time

First Aid Management for Aspirin Overdose

Aspirin OverdoseAspirin overdose may quickly turn into a serious problem, therefore action must betaken. Call for emergency care.

  • If unconscious, check for ABCs. If necessary, initiate CPR.
  • If awake with no apparent symptoms, do not wait for symptoms to develop.Call the local poison control center.
  • If awake with even slight symptoms, bring to the closestemergency room.
    • It is important to note all symptoms and medications taken to make sure of the proper treatment is given to the underlying cause.

Registering to join in First Aid Classes and CPR training will sharpen one’s skills in recognizing symptoms, administering proper management and saving lives. The earlier aspirin overdose is diagnosed, the smaller the risks fordeveloping complications.

Tags:

No comments yet.

Leave a Reply

1 + three =

Call Now Button